Life-threatening anaphylactoid reaction to amifostine used with concurrent chemoradiotherapy for nasopharyngeal cancer in a patient with dermatomyositis

A case report with literature review

Janette Vardy*, Edmond Wong, Michael Izard, Anthony Clifford, Stephen J. Clarke

*Corresponding author for this work

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

Dermatomyositis is associated with malignancy in approximately 20-25% of cases. The most common associated cancers are ovarian, lung, pancreatic, stomach, colon and non-Hodgkin's lymphonma. Nasopharyngeal cancer is not common in the Caucasian population; however, there is a much higher incidence in Asian patients. Radiotherapy is the mainstay of treatment for early nasopharyngeal cancer, but combination chemoradiotherapy is becoming more common for patients with advanced disease since the Intergroup trial 0099 demonstrated improved progression-free survival and overall survival for chemoradiotherapy. Increasingly, the cytotoxic agent amifostine is being used prior to radiotherapy in an attempt to decrease associated morbidities. Amifostine has been found to significantly decrease acute and chronic xerostomia but not mucositis. It appears to be selectively protective to salivary glands and kidneys without being tumor protective. The most common side effects associated with amifostine are nausea, vomiting, hypotension, hypocalcemia and allergic reactions. We describe the case of a man with dermatomyositis and stage IV nasopharyngeal cancer treated with chemoradiotherapy and s.c. amifosfine. The patient suffered a life-threatening anaphylactoid reaction to amifostine.

Original languageEnglish
Pages (from-to)327-330
Number of pages4
JournalAnti-Cancer Drugs
Volume13
Issue number3
DOIs
Publication statusPublished - 2002
Externally publishedYes

Keywords

  • Amifostine
  • Anaphylactoid reaction
  • Chemoradiotherapy
  • Cytoprotective agent
  • Dermatomyositis
  • Nasopharyngeal carcinoma

Fingerprint Dive into the research topics of 'Life-threatening anaphylactoid reaction to amifostine used with concurrent chemoradiotherapy for nasopharyngeal cancer in a patient with dermatomyositis: A case report with literature review'. Together they form a unique fingerprint.

  • Cite this